Wisconsin, 2002

Hail in Wisconsin, April 14, 2002

April 14, 2002 · NWS ARX · 4 events in 3 counties and zones

Dime to quarter size hail was reported by the public and law enforcement officials.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Dime to quarter size hail was reported by the public and law enforcement officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 14, 1:38 AM CST, 9 hours 17 minutes earlier.

Area forecast discussion, Apr 14, 1:38 AM CST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
238 AM CDT SUN APR 14 2002

WILL FOCUS ON THE CHANCE OF RAIN TODAY AND THEN THE TEMPERATURES
THROUGH TUESDAY. COULD HAVE A SEVERE WEATHER CHANCE TUESDAY NIGHT.

07Z SURFACE ANALYSIS DEPICTS A TROUGH EXTENDING N-S THROUGH THE
DAKOTAS WITH A SURFACE LOW ALONG THE TROUGH IN SOUTHERN SDAKOTA.
WATER VAPOR DEPICTING TWO CIRCULATIONS WITH ENHANCED MOISTURE OVER
THIS AREA...RAPIDLY MOVING TOWARD FORECAST AREA. IR IMAGERY CONTINUES
TO SHOW COOLING CLOUD TOPS AND 88D RADARS IN THIS AREA SHOW A BAND OF
SHOWERS. LIGHTNING DATA HAS STOPPED IN LAST HOUR. LOCALLY...LEAD
SHORTWAVE TROUGH MOVING THROUGH AREA NOW WITH ISOLATED SHOWERS ABOUT
AND SOUTHERLY WINDS INCREASING ACROSS MN.

00Z ETA SOLUTION HANDLES THIS SHORTWAVE VERY WELL AND HAS GOOD
TIGHTNESS TO ROTATION AND STRENGTH. THE SHORTWAVE LEADING CLOUD
COOLING EDGE...BASED ON SATELLITE TIMING...ALONG A KEAU-KRST LINE BY
13Z AND EXITING BY EARLY AFTERNOON.  QG FORCING IS GOOD ABOVE 700MB
AND THIS IS WHERE SATURATION IS OCCURRING. LOW-LEVEL MOISTURE IS
RATHER LOW FOR GIVEN LIFT SO MOST ACTIVITY IS HIGH-BASED SHOWERS.
HOWEVER...WITH SOME HEATING IN CENTRAL WI...THERE WILL BE A BIT
MORE CAPE /700JKG/ FOR SHORTWAVE IN AFTERNOON.  THUS...HAVE ADDED
THIS CHANCE OVER WI BY EXTENDING CHANCE TSRA INTO THE AFTERNOON.
CURRENT SHOWERS IN FORECAST AREA WILL EXIT BY EARLY MORNING TO THE
EAST.

SHORTWAVE TROUGH WILL SHIFT WINDS TO THE WEST HOWEVER NO REAL
COOLING WILL OCCUR.  SOMEWHAT CONCERNED THAT THE WINDS WILL BE DRY...
SUBSIDENCE STRONG...AND TEMPERATURES WILL BE WARMER THAN EXPECTED
TODAY.  WILL LEAVE CURRENT HIGHS FOR TODAY THAT WERE ISSUED IN LAST
FORECAST.  850 MB TEMPERATURES WILL BE 4C WARMER BY THIS EVENING...
AND 70F WAS HIT ACROSS THE AREA AT A FEW LOCATIONS SATURDAY.  CLOUDS
MAY HELP KEEP HIGHS BEHAVED TODAY.

VERY GOOD SUBSIDENCE AND DRYING THEN COMES OVER AREA THIS EVENING
AND MAJOR RIDGE AMPLIFICATION OVER CENTRAL U.S. OCCURS WITH WEST
COAST TROUGH DIGGING PER 00Z AVN/ETA. WITH THESE LONGWAVE CHANGES...
SOUTHERLY FLOW BEGINS MONDAY AND SIGNIFICANT WARM ADVECTION.  THIS
RETURN FLOW DOES NOT SEEM TO POSE A THREAT RIGHT NOW FOR ELEVATED
CONVECTIVE ACTIVITY...BUT LOOKS LIKE THE WARM SECTOR WILL BUILD
INTO FORECAST AREA CLEAN.  THE WARM FRONT SHOULD MOVE THROUGH EARLY
MONDAY MORNING. HOWEVER...BY LATE MONDAY...SBCAPE IS 2000-2500 J/KG
PER 00Z ETA.  HOWEVER...IT DOES LOOK LIKE THE ETA IS TOO HIGH WITH
THE SURFACE DEWPOINTS INTO THE MIDDLE 60S. IN ANY CASE...850MB
TEMPERATURES ARE STILL NEAR 19C BY MONDAY EVENING WITH GOOD MIXING
AND VERY CAPPED/SUNNY ENVIRONMENT. CANNOT IMAGINE WE WONT SEE
WIDESPREAD 80S MONDAY. 00Z AVN IS SLIGHTLY COOLER BUT ALSO DRIBBLES
BOGUS RAIN INTO WARM SECTOR SO THIS COOLS MODEL. WILL LEAVE POPS OUT
OF FORECAST WITH CAP AND FORECAST AREA IN HEART OF WARM SECTOR.
BELIEVE MOST OF CONVECTIVE THREAT WITH MOISTURE TRANSPORT WILL BE
ALONG FRONT TO THE NORTH AND WEST.

THIS ALL CONTINUES THROUGH TUESDAY UNTIL COLD FROPA ENTERS SOUTHEAST
MN IN THE EVENING. SOME RECORDS WILL LIKELY BE SET ON MON/TUE. WE
WILL HAVE A MODERATELY UNSTABLE BOUNDARY LAYER IN PLACE SO COULD HAVE
OUR FIRST SEVERE WEATHER THREAT TUESDAY EVENING. AVN SOLUTIONS FOR A
TUESDAY NIGHT FROPA HAVE BEEN VERY CONSISTENT. THE ECMWF IS SIMILAR
IN ITS TIMING.

OVERALL...NGM MOS IS RIGHT IN LINE WITH MY THINKING ON TEMPERATURES.
THE ETA MOS HAS A 79F/86F FOR KLSE TODAY AND MONDAY FOR HIGHS WHICH
SEEMS A BIT MUCH. DRY ADIABATIC MONDAY FROM 850MB IS ABOUT 81-84F
WHICH SEEMS LIKE A GOOD NUMBER.  AVN MAV IS WAY TOO COOL. 850MB
TEMPERATURES ARE STILL 2 STANDARD DEVIATIONS ABOVE NORMAL WITH
MIXING FORECAST.

WILL MAKE ADJUSTMENTS TO EXTENDED DAYS WED-THU TEMPERATURES.  THEY
ARE TOO COOL SO WILL INCREASE THESE.

.LSE...NONE.

BAUMGARDT

In the hours before

Special weather statement, Apr 14, 10:04 AM CST, 51 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-142200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 AM CDT SUN APR 14 2002

HAZARD - SLIGHT RISK FOR SEVERE THUNDERSTORMS.

TIMING - THROUGH MID AFTERNOON.

LOCATION - CENTRAL AND SOUTHWEST WISCONSIN.

DISCUSSION - A WEAK FRONT...ALONG WITH A STRONG UPPER AIR DISTURBANCE...
WILL MOVE EAST ACROSS THE CENTRAL AND SOUTHWEST WISCONSIN THIS
AFTERNOON. AS THE TEMPERATURES RISE INTO THE 60S THIS AFTERNOON...THIS
WILL PRODUCE ENOUGH INSTABILITY FOR SCATTERED THUNDERSTORMS TO
DEVELOP. WITH LOW FREEZING LEVEL HEIGHTS AND STRONG WINDS ALOFT...A
FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON.  THE
PRIMARY THREAT WILL BE HAIL UP TO 1 INCH IN DIAMETER
AND WIND GUSTS IN THE EXCESS OF 60 MPH.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON.

BOYNE

The radar

The La Crosse radar (KARX), 39 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Trempealeau

When
April 14, 10:55 AM CST
Where
Trempealeau County, Ettrick
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -91.267

Hail, Taylor

When
April 14, 11:55 AM CST
Where
Taylor County, 1 mi N of Medford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.150, -90.350

Hail, Clark

When
April 14, 12:10 PM CST
Where
Clark County, Neillsville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.567, -90.600

Hail, Clark

When
April 14, 12:10 PM CST
Where
Clark County, 1 mi NE of Neillsville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.583, -90.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290090, 5290091, 5290168, 5290169.